This site is intended for Healthcare professionals only.
×

IMA warns of side-effects on indiscriminate use of drugs

IMA warns of side-effects on indiscriminate use of drugs

Indian Medical Association has cited an example of paracetamol, a self prescribed drug to put forth its view on indiscriminate use of drugs. Paracetamol is subject to the indiscriminate use as it is a schedule K drug, which means that even the retailer does not need a licence to sell it.

In the US, paracetamol is threatened to be used as a suicide drug as there are reported cases of people having a high tendency to pop up multiple pills.

As precisely put forward, the commonly used painkiller and anti-fever paracetamol has been medically established to be linked to liver damage, heart attack and stroke in recent researches. Such indiscriminate use of even safe drugs can result in serious health consequences, as implied in the IMA warning.

Dr K K Aggarwal, secretary general of IMA, has implied to have said that paracetamol is commonly used for reducing the hangover after heavy drinking. This can prove to be very dangerous for your health, especially if you take the alcohol and paracetamol together in large quantity.  .

The medical apprehension is further supported by an article published in the Annals of Rheumatic Diseases, which clearly warns about the increased risk of heart attack and stroke due to long-term usage of the drug.

The research concludes that patients who take high doses of the painkiller drug for long—for example, someone suffering from chronic low back pain—have nearly double the risk of dying unexpectedly than those who don’t.

As reported by TOI, according to Dr Anoop Misra, leading endocrinologist and chairman, Fortis C-doc, an adult can take three to six tablets of paracetamol in a day. “However, dosage may vary for those with liver disease, or alcoholics. Also, in children, the safe limit is lower as compared to adults,” he said.

Toxicity by paracetamol is linked to a metabolite produced by the drug which is called N-acetyl-p-benzoquinoneimine, said Dr Subhash Gupta, liver transplant surgeon at Apollo hospital. “Liver has a natural antioxidant called glutathione. The metabolites of paracetamol attack them. If the glutathione reserve is exhausted, it increases the risk of liver damage,” he added. The medical experts, however, added that such instances are rare.

Suman Bhattacharya, a marketing executive, said he has had a first-hand experience of liver toxicity due to excessive usage of paracetamol. “I had high fever for four days so I took the medicine. Later, doctors diagnosed me with dengue and they found that a continuous high dosage of the medicine damaged my liver. I recovered from the effect soon though,” he said.

0 comment(s) on IMA warns of side-effects on indiscriminate use of drugs

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted
    Source: with inputs from TOI

    Opinion Polls

    Should Government Doctors be allowed to do Private Practice?